…it has to do with patients taking ACE type blood pressure medicines…some patients will have allergic reactions when taking these type of blood pressure medicines in conjunction with Polysulfone membranes , commonly used in high flux membranes…
Anaphylactoid reactions during membrane exposure:
Anaphylactoid reac-tions have been reported in patients dialyzed with high-flux membranes and treat-ed concomitantly with an ACE inhibitor. Anaphylactoid reactions have also been reported in patients undergoing low-density lipoprotein apheresis with dextran sulfate absorption.
The symptom that Gus brings up can happen when someone is severely allergic to something. Severe allergies can lead to anaphylaxis (problems breathing, anxiety, blood pressure drops, etc.). Some causes include foods, insect stings, medicines, latex, chemicals, etc. You can read about anaphylaxis (also called anaphylactic shock) including the causes, symptoms, and treatment at www.nlm.nih.gov/medlineplus/ency/article/000844.htm.
Reviewing the medical literature, a few studies report an association between ACE inhibitors and the AN90 dialyzer in hemodialysis patients. I didn’t see any reports of this reaction to other dialyzers. However, if you want to know whether your dialyzer is associated with anaphylaxis, ask your doctor or home dialysis nurse. This topic brings up how important it is to know your body and how you normally feel during dialysis. If you have any new symptom, report it right away to your home training nurse and/or doctor.
The study you referred to was published in 1992, but according to the abstract, the data was collected in 1989. I saw other studies that were published into the mid-1990’s. I’m sure that your doctor and/or home training nurse could tell you what changes have been made in dialyzers since then. Some of the other abstracts that I read said that patients that had anaphylactic reactions had other known allergies. This might have made them more prone to having a severe reaction.
When you take any medicine, read the information your pharmacist gives you. It will have the known side effects and things to do or not do while taking the medicine. If you’re worried about taking any medicine because of something you’ve seen or read, it’s always a good idea to talk with your doctor before you stop taking the medicine. Some medicines can cause serious problems if you stop them “cold turkey.”
Sometimes the research and information is not there or even worse missing…these kind of tips can greatly help patients pinpoint any unanswered problems they may be having on dialysis,…many Doctors don’t even know the answer themselves as they to have to research it so when you have both patient and doctor researching for answers then the outcome to solve it exceeds the standard … :oops:
In my opinion, I think the mystery of the hypersensitive reactions on some patients haven’t been solved, some of the research has solved some of it but not all of it. On the contrary the research data already there helps pinpoint problems even better.
I myself am undergoing hypersensitive reactions and I think the problem has been solved but will not mention any results yet until I get more thorough analysis.
For me, the purpose of sharing these experiences is to better the life of dialysis patients whether at home or in clinic.
Also, as always try to have good contacts and communication with Doctors, nurses so that all of you can work as a team on trying to resolve issues relating to the wellbeing of your treatments.
Wish you all a wondeful New Year!! Happy New Years!!!
I’m very sorry to hear that you’ve had a hypersensitivity reaction. That must have been really scary. It’s good that you and the team are researching what might have caused it.
Although clinical trials with humans are important to prove the safety of foods, drugs and devices, when products get to market where people that are older/younger, a different gender, or who have conditions the drug or device wasn’t tested on use them, sometimes unexpected things show up that didn’t show up in clinical trials. Doctors and consumers need to report adverse events to the FDA so the event can be reviewed, the problem can be addressed, and doctors and consumers can be made aware that events have taken place and may happen again.
If you and your healthcare team think the event occurred because of a food, drug, device or combination of these, the FDA MedWatch website has information for consumers and professionals about how to report problems with medical products and an online reporting tool at www.fda.gov/medwatch/index.htm. A report can be made by phone, fax, or mail instead.